Fosamax Femoral Fractures
Fosamax Femoral Fractures
Fosamax is an osteoporosis medication containing bisphosphonates that has been alleged to cause serious medical complications for some of its users. Side effects are to be expected with nearly every kind of prescription drug, but unlike other osteoporosis medications, this drug is associated with an unusually high incidence of femur fractures in the thigh and below the hip joint. These thigh fractures are atypical even for untreated osteoporosis and seem to occur almost spontaneously.
Users of the drug who have experienced an atypical femur fracture may want to look into filing a lawsuit. If you or a loved one has experienced a femoral fracture of the thigh or hip whil taking Fosamax, fill out the quick form to your right for a free, no-obligation case review.
Why Is Fosamax Associated with Femoral Fractures?
Osteoporosis is a weakening of the bones caused by the thinning of bone tissue and the loss of bone density, but it is rare that an individual’s femur would be subject to low-stress fractures, even under the influence of the disease. Femoral fractures are more often associated with high-trauma incidents, such as car accidents or accidents on machinery. Yet, some Fosamax patients have reported femur fractures and hip fractures during seemingly innocuous acts such as sitting down or standing up.
One study of 300 femoral fractures in osteoporosis patients found that 94 percent of the victims were taking Fosamax or another bisphosphonate medication. This report was released by the American Society of Bone and Mineral Research, though the FDA has still not reported any definite direct link between bisphosphonates and femoral fractures. Consequently, there has been no recall as of yet, though there have been FDA warnings issued.
Fosamax may harden the outer layer of bone cells. Researchers have theorized that the drug impedes new collagen from developing in the bones. Consequently, the body’s regular bone remodeling becomes difficult to achieve, and old bone cells are not replenished. This could lead to microdamage on account of the weakened bone cells. The buildup of these microfractures could result in a substantial weakening of the bone, leading to femoral and hip fractures.
If you or a loved one has experienced a hip fracture or a thigh fracture while taking Fosamax, you may be entitled to compensation for your injuries through a class action lawsuit. Fill out our simple form on the right to see if working with a lawyer could be beneficial for you or your family.